Tornadoes · United States · Kansas · 2014
EF1 tornado, Milberger, Kansas, August 28, 2014
This EF1 tornado ran 2.0 miles across Russell County on August 28, 2014, touching down at 6:30 PM CDT and reaching 220 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 28, 2014
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Lifted
- 6:32 PM CDT (23:32 UTC)
- On the ground
- 2 minutes
- Path length
- 2.0 miles (3.2 km)
- Path width
- 220 yards (201 m)
- Deaths
- 0
- Injuries
- 0
- County
- Russell County
- Touchdown point
- 38.720, -98.920
- Lift-off point
- 38.740, -98.894
- Record number
- 1408281730-01
What the Weather Service recorded
A brief rope tornado was strong enough to flip tractors and break windows in Milberger.
A brief rope tornado flipped tractors and broke windows in Milberger. The sizes and number of tractors were not reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:49 UTC | 00:30 UTC | Severe Thunderstorm Warning | ICT |
| 00:03 UTC | 08:00 UTC | Flood Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:36 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:13 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 28, 3:13 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 PM CDT THU AUG 28 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 310 PM CDT THU AUG 28 2014 FORECAST CHALLENGES FOCUS AROUND PRECIPITATION CHANCES THROUGH FRIDAY EVENING...AND AGAIN SUNDAY EVENING THROUGH EARLY NEXT WEEK. MID-AFTERNOON ANALYSIS INDICATES A NARROW CORRIDOR OF LIGHT/MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS EXTENDING FROM WESTERN OKLAHOMA...NORTHEAST INTO SOUTH-CENTRAL AND NORTHEAST KANSAS. THINKING THIS ACTIVITY WILL CONTINUE TO SLOWLY ADVANCE EAST INTO THE FLINT HILLS CORRIDOR THIS EVENING. FURTHER WEST...A SURFACE TROUGH EXTENDS FROM NORTHWEST TX...NORTHEAST THROUGH WESTERN OK AND INTO SOUTH-CENTRAL TO CENTRAL KS. GIVEN LARGE SCALE ASCENT ASSOCIATED WITH POTENT SHORTWAVE TROUGH APPROACHING FROM THE WEST...THINKING SCATTERED THUNDERSTORMS WILL GRADUALLY FORM IN THE VICINITY OF THIS SURFACE TROUGH THIS AFTERNOON. DESPITE DENSE CLOUD SHIELD ACROSS CENTRAL/SOUTH-CENTRAL KS...THINKING MODERATE- STRONG INSTABILITY WILL FORM OVER WESTERN PORTIONS OF THE AREA WHERE SUN HAS BEEN MORE PREVALENT. COUPLED WITH WEAK/MODEST DEEP LAYER SHEAR...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WEST OF I-135 THROUGH THIS EVENING. ACTIVITY SHOULD TEND TO EXPAND IN COVERAGE AS THE EVENING PROGRESSES...SHIFTING EAST INTO EASTERN/SOUTHEAST KS OVERNIGHT...ALTHOUGH STRONG/MARGINALLY SEVERE THREAT WILL WANE BY LATER THIS EVENING. SHOWER/THUNDERSTORM THREAT WILL SHIFT INTO PRIMARILY SOUTHEAST KS FOR FRIDAY...WITH A FEW STRONG STORMS POSSIBLE DURING THE AFTERNOON/EVENING. THE FRONT IS EXPECTED TO STALL AND NEARLY WASH OUT OVER SOUTHEAST KS SATURDAY...AS SUBTLE SHORTWAVE ENERGY APPROACHES FROM THE WEST. CONSEQUENTLY...CANNOT RULE OUT A FEW AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHEAST KS SATURDAY...BUT ACTIVITY SHOULD BE FAIRLY ISOLATED. ADK .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 310 PM CDT THU AUG 28 2014 ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL SUNDAY LATE AFTERNOON-EVENING...AS FAST MOVING SHORTWAVE TROUGH APPROACHES FROM THE WEST...ALONG WITH AN ASSOCIATED COLD FRONT FROM THE NORTHWEST. GFS AND ECMWF ARE IN GOOD AGREEMENT SURROUNDING THIS PERIOD...FORECASTING STRONG INSTABILITY ALONG WITH 40-50 KTS OF DEEP LAYER SHEAR. IF THIS COMES TO FRUITION...SEVERE THUNDERSTORMS ARE A GOOD BET OVER PRIMARILY THE NORTHERN HALF OF KS LATE SUNDAY AFTERNOON-EVENING. WILL CONTINUE TO MONITOR. MEDIUM RANGE GUIDANCE STALLS THE FRONT OVER SOUTHERN KS EARLY TO MID WEEK...WHICH MAY ALLOW FOR CONTINUED MODEST THUNDERSTORM CHANCES THROUGH TUESDAY NIGHT/WEDNESDAY. ADK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1138 AM CDT THU AUG 28 2014 NARROW CORRIDOR OF ONGOING CONVECTION ACROSS SOUTH CENTRAL KS MAY IMPACT ICT AND POSSIBLY HUT INTO MID AFTERNOON WITH BRIEF DOWNPOURS AND SOME LIGHTNING. OTHER SCATTERED THUNDERSTORMS SHOULD DEVELOP MID-LATE AFTERNOON ACROSS WESTERN/CENTRAL KS AS INSTABILITY INCREASES AHEAD OF THE APPROACHING...SLOW-MOVING UPPER TROUGH TO THE WEST. AN INCREASE IN CONVECTION COVERAGE IS EXPECTED TONIGHT AS THIS ACTIVITY WORKS EASTWARD ACROSS THE AREA...AIDED BY MOISTURE TRANSPORT AND UPPER LEVEL DIVERGENCE. AGAIN...GUSTY WINDS/DOWNPOURS/LIGHTNING WILL BE THE MAIN THREATS. CNU TERMINAL MAY NOT SEE ANY STORM ACTIVITY UNTIL THE EARLY MORNING HOURS FRIDAY. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 87 66 91 / 60 50 30 10 HUTCHINSON 67 88 63 92 / 60 40 20 0 NEWTON 68 86 64 91 / 60 50 30 10 ELDORADO 69 85 66 91 / 60 50 40 10 WINFIELD-KWLD 70 87 67 91 / 60 50 40 10 RUSSELL 65 87 62 90 / 60 30 10 0 GREAT BEND 65 87 63 91 / 60 30 10 0 SALINA 68 87 65 91 / 60 40 20 10 MCPHERSON 67 88 64 91 / 60 40 20 10 COFFEYVILLE 71 86 68 91 / 60 60 50 20 CHANUTE 70 85 67 90 / 60 60 50 20 IOLA 69 84 67 90 / 60 60 50 20 PARSONS-KPPF 70 85 67 90 / 60 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 28, 3:40 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU AUG 28 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY WEST OF INTERSTATE 135 LATE THIS AFTERNOON AND THIS EVENING. WINDS OF 50 TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGEST ACTIVITY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL GRADUALLY SHIFT EAST OF THE KANSAS TURNPIKE CORRIDOR ON FRIDAY AND FRIDAY NIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT SATURDAY AFTERNOON AND EVENING OVER SOUTHEAST KANSAS...WITH A FEW WEAKER SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF INTERSTATE 135 LATE SATURDAY NIGHT. THUNDERSTORM CHANCES SHOULD INCREASE LATE SUNDAY AFTERNOON AND EVENING OVER GENERALLY THE NORTHERN HALF OF KANSAS...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME SEVERE WEATHER IS POSSIBLE OVER MAINLY THE NORTHERN HALF OF KANSAS. THUNDERSTORM CHANCES MAY LINGER ACROSS THE REGION MONDAY THROUGH MID-WEEK...AS THE COLD FRONT STALLS OVER SOUTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/ADK
In the hours before
Special weather statement, Aug 28, 6:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT THU AUG 28 2014 KSZ032-282345- RUSSELL- 614 PM CDT THU AUG 28 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...BUNKER HILL AND RUSSELL AIRPORT. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND. && LAT...LON 3902 9885 3892 9850 3869 9878 3871 9900 TIME...MOT...LOC 2314Z 223DEG 17KT 3879 9881 LAWSON
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
11.5 hours before the tornado, 138 km from the path. August 28, 2014.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -191 J/kg
- Surface CAPE
- 443 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Dodge City, (KDDC), 00:00Z
0.5 hours after it, 138 km from the path. August 29, 2014.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 1781 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 7.9 K/km
The surface observations
Russell (RSL), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:53 UTC | 83 | 67 | 160° 14 kt | 21 | 1010.5 | |
| 22:53 UTC | 78 | 70 | 150° 14 kt | 22 | 1010.2 | VCTS +RA |
| 23:04 UTC | 77 | 69 | 160° 16 kt | 1009.8 | -TSRA | |
| 23:08 UTC | 76 | 70 | 160° 11 kt | 20 | 1010.2 | +TSRA |
| 23:19 UTC | 77 | 70 | 170° 14 kt | 22 | 1010.2 | -TSRA |
| 23:50 UTC | 71.6 | 64.4 | 110° 36 kt | 47 | 1010.5 | +TSRA |
| 23:53 UTC | 68 | 63 | 120° 21 kt | 47 | 1010.5 | +TSRA |
| 00:02 UTC | 69 | 62 | 120° 20 kt | 30 | 1010.5 | -TSRA |
| 00:10 UTC | 69 | 62 | 110° 8 kt | 26 | 1010.5 | TS |
| 00:53 UTC | 75 | 66 | 130° 18 kt | 23 | 1010.8 | TS |
| 01:05 UTC | 73 | 66 | 130° 13 kt | 1010.8 | ||
| 01:16 UTC | 73 | 66 | 140° 7 kt | 1010.8 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | TORNADO | 6 Ene Natoma | Osborne, KS | BRIEF TORNADO REPORTED BY LAW ENFORCEMENT IN OPEN COUNTRY. NO DAMAGE REPORTED AT THIS TIME. |
| 23:30 UTC | TORNADO | Milberger | Russell, KS | BRIEF ROPE TORNADO FLIPPED TRACTORS AND BROKE WINDOWS IN MILBERGER |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 28, 2014
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.